Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 189, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 21, 2011, 9:45 PM CDT for Republic County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2011, 9:45 PM CDT (02:45 UTC)
- Expired
- Jul 21, 2011, 10:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 70 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2480 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 460 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 43.2
The text
As transmitted, in the capitals the NWS used until 2016.
545
WUUS53 KTOP 220245
SVRTOP
KSC157-220315-
/O.NEW.KTOP.SV.W.0189.110722T0245Z-110722T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT THU JUL 21 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1015 PM CDT
* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF REPUBLIC...
OR 20 MILES NORTHWEST OF BELLEVILLE...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
REPUBLIC...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 4001 9757 4000 9757 3996 9762 3991 9782
3993 9794 4000 9794 4001 9793
TIME...MOT...LOC 0244Z 268DEG 23KT 4000 9792
WIND...HAIL 60MPH <.75IN
$$
BARJENBRUCH1 follow-up statement
494
WWUS53 KTOP 220306
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CDT THU JUL 21 2011
KSC157-220315-
/O.CON.KTOP.SV.W.0189.000000T0000Z-110722T0315Z/
REPUBLIC-
1006 PM CDT THU JUL 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN REPUBLIC COUNTY...
AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF
REPUBLIC...OR 24 MILES NORTHWEST OF BELLEVILLE...MOVING EAST AT 35
MPH.
ALSO...TRAINED SPOTTERS REPORTED 60 MPH WINDS WITH NUMEROUS BRANCHES
DOWN IN AND NEAR THE TOWN OF SUPERIOR IN EXTREME SOUTHERN NEBRASKA.
LOCATIONS IMPACTED INCLUDE...
REPUBLIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 4001 9764 3995 9767 3991 9782 3993 9794
4000 9794 4001 9793
TIME...MOT...LOC 0304Z 267DEG 32KT 3997 9799
WIND...HAIL 60MPH <.75IN
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:26 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 21, 6:26 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 626 PM CDT THU JUL 21 2011 ...UPDATE TO AVIATION... .DISCUSSION... HOT TEMPERATURES CONTINUE TO RULE IN MOST LOCATIONS WITH BROAD HIGH PRESSURE OVER THE CENTRAL AND SOUTHERN CONUS AND WEAK LOW PRESSURE IN THE OKLAHOMA PANHANDLE AREA. OUTFLOW BOUNDARY FROM STORMS TO THE NORTH LAST NIGHT HAS BEEN MIXING BACK NORTH THIS AFTERNOON...WITH BEST CONVERGENCE ALONG HIGHWAY 36 AT 20Z. HEAT INDICES STILL REACHING 102 TO NEAR 110 DESPITE THE BOUNDARY. NOT MUCH CHANGE WILL BE MADE TO THE PREVIOUS FORECAST. CUMULUS FIELD AND LATEST RUC ANALYSIS DATA INDICATE LITTLE INHIBITION TO OVERCOME BUT ALSO LOW DEEP LAYER SHEAR VALUES. WILL KEEP SOME CHANCE FOR PRECIPITATION MAINLY ALONG THIS BOUNDARY...BUT ALSO SLIGHTLY FARTHER SOUTH IF OUTFLOW CAN AGAIN REACH INTO THE CENTRAL COUNTIES. EXIT OF A MESOSCALE CONVECTIVE VORTEX IN EASTERN NEBRASKA MAY KEEP MUCH LOCAL AFTERNOON DEVELOPMENT IN CHECK...THOUGH WESTERN KANSAS RADARS ARE SHOWING INCREASING ACTIVITY THERE IN DEEPER MOISTURE. SEVERE THREAT MAY THUS BE RATHER LIMITED IF STORMS HOLD OFF UNTIL EARLY EVENING...BUT A MINOR SEVERE CONCERN WILL EXIT IN GOOD DIRECTIONAL SHEAR AND MODERATE CAPE ENVIRONMENT. BRIEF HEAVY RAINS ALSO POSSIBLE IN SLOW STORM MOTION AND PRECIPITABLE WATER VALUES. NOT SEEING MUCH REASON FOR ENDING CHANCES BY DAWN WITH DECENT ISENTROPIC LIFT RESULTING OVER ANY OUTFLOW AGAIN WITH NORTHERN LOCATIONS AGAIN THE MOST LIKELY BUT STILL SLIM CONCERN AREA. SYNOPTIC FORCING FROM THE NEXT UPPER WAVE SHOULD HELP BRING RETURN FLOW TO ALL AREAS EARLIER FRIDAY...BUT TEMPS MAY AGAIN STRUGGLE TO REACH TRIPLE DIGITS IN THE NORTH BUT HEAT INDICES SHOULD AGAIN BREAK INTO THESE LEVELS. 65 FOR SATURDAY...CONFIDENCE IN ISOLATED CONVECTION DEVELOPING IN THE AREA IS LOW. THE MAIN UNKNOWN IS WHERE ANY WEAK OUTFLOW MAY END UP DURING THE DAY. WITH NO OBVIOUS FORCING MECHANISM...WILL OPT TO MAINTAIN A DRY FORECAST WITH AFTERNOON HIGHS PRETTY PERSISTENT TO WHAT HAS BEEN OBSERVED OVER THE LAST SEVERAL DAYS. FOR SATURDAY NIGHT THROUGH MONDAY NIGHT...MODELS STILL SHOW SOME WEAK BOUNDARY MOVING TOWARDS OR INTO THE FORECAST. THE GFS SEEMS TO BE THE LOAN MODEL KEEPING THE BOUNDARY JUST NORTH OR ALONG OUR NORTHERN COUNTIES. THEREFORE FAVORED A SOLUTION MORE IN LINE WITH THE NAM AND ECMWF WHICH BRINGS A WEAK WIND SHIFT THROUGH THE FORECAST AREA DURING THE DAY SUNDAY. WITH THIS BOUNDARY IN THE REGION...WILL ALSO KEEP A MENTION OF PRECIP CHANCES THROUGH MONDAY NIGHT. TEMPS SHOULD BE SLIGHTLY COOLER IN THE MID TO UPPER 90S WITH NORTHERLY WINDS AND WEAK COLD AIR ADVECTION. THINK TUESDAY AND WEDNESDAY WILL BE DRY AS MODELS CONTINUE TO SHOW LITTLE EVIDENCE OF FORCING FOR CONVECTION AS THE MID LEVEL RIDGE REMAINS OVER THE SOUTHERN AND CENTRAL PLAINS. HIGHS SHOULD WARM BACK INTO THE UPPER 90S AND AROUND 100 AS SOUTH WINDS ADVECT THE HOT AIR BACK INTO THE REGION. WEDNESDAY NIGHT AND THURSDAY REMAIN SOMEWHAT UNCERTAIN. MODELS TRY TO FLATTEN OUT THE UPPER LEVEL RIDGE WITH ENERGY MOVING MAINLY NORTH OF THE FORECAST AREA. THE MAIN QUESTION IS WHERE WILL ANY BOUNDARY EVENTUALLY END UP. THE 12Z ECMWF HAS BACKED AWAY FROM PUSHING A FRONT THROUGH THE AREA AND NOW HANGS IT UP ACROSS NORTHWEST KS AND SOUTHEAST NEB. IN ANY CASE WITH THE HINT OF THE BOUNDARY IN THE VICINITY...WILL INTRODUCE SOME SMALL POPS FOR THURSDAY AND TAPPER HIGHS NEAR THE NEB STATE LINE SLIGHTLY DOWN. WOLTERS && .AVIATION... ELEVATED THUNDERSTORMS ARE BEGINNING TO DEVELOP NORTH AND WEST OF MHK BUT THE UPDRAFTS HAVE HAD A DIFFICULT TIME SUSTAINING DUE TO DRIER AIR ALOFT. WITH THE ISOLATED COVERAGE OF CONVECTION AT 23Z AND THE STRONGER CONVERGENCE REMAINING IN CENTRAL KANSAS OVER THE NEXT FEW HOURS...HAVE OPTED TO CARRY ONLY A CB MENTION AT MHK AND WILL AMEND AS CONVECTIVE PICTURE MATERIALIZES. SURFACE WINDS WILL WEAKEN AFTER 01Z AND THEN STRENGTHEN ABOVE 8 KNOTS WITH STRONGER GUSTS POSSIBLE AFTER 18Z. ADDITIONAL ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE IN THE TAF PERIOD BUT DUE TO LIMITED COVERAGE WILL NOT MENTION IN THE TAFS AT THIS TIME. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ008>012- 020>024-026-034>040-054>056-058-059. &&
Hazardous weather outlook, Jul 21, 3:38 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT THU JUL 21 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-222045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 338 PM CDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. THE AREA MOST LIKELY TO SEE THUNDERSTORMS IS NORTH OF A LINE FROM CONCORDIA TO HIAWATHA. IF THUNDERSTORMS DEVELOP...A FEW OF THEM MAY BE CAPABLE OF PRODUCING STRONG TO DAMAGING WIND GUSTS. AN EXCESSIVE HEAT WARNING FOR HEAT INDICES BETWEEN 103 AND 110 DEGREES REMAINS IN EFFECT THROUGH SATURDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS SATURDAY NIGHT THROUGH MONDAY NIGHT. AFTER A SLIGHT COOL DOWN ON SUNDAY AND MONDAY...THE FORECAST IS CALLING FOR THE HEAT TO RETURN TO THE REGION FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:12 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 33 min |
| Jul 22, 3:54 PM CDT | Special Weather Statement | TOP | Washington | 51 min |
| Jul 22, 5:02 PM CDT | Special Weather Statement | TOP | Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.